What should I do to treat trich (Trichomoniasis) if taking flagyl (500 mg) twice daily over the last week did not resolve the condition?
Please see a doctor to discuss the issue. I would first want to confirm the diagnosis of Trichomoniasis is accurate by a history, examination and possible review of the investigations results, and if so, review risk factors and possibility of persistent exposure to risk factors or re-infection. Lastly, we can try a course of Tinidazole as well.
Trichomoniasis is a sexually transmitted infection caused by a parasite
Trichomonas Vaginalis. 70% of patients have no symptoms at all and of the
30% with symptoms, they usually experience smelly, yellow green vaginal
discharge and inflammation around the vulva area. Left untreated, it can
lead to pelvic inflammatory disease and infertility.
Generally, Flagyl 500mg twice daily for 1 week has a high cure rate of up
to 90%. If my patient shares with me that her symptoms persist despite
taking the medications, I will do an indepth evaluation of the possible
reasons first before trying another medication.
1. Is my patient compliant with taking her medications regularly at
the prescribed timings?
2. Could she be taking other medications or traditional medications
that may affect the metabolism of Flagyl?
3. Is there abstinence while taking the medications? Generally I
recommend abstinence for a week while on the medications
4. Are the partners treated as well? Otherwise, it could be an issue
5. Was the diagnosis initially confirmed by a laboratory
confirmation? There are other infections that cause vaginal discharge, so
if the organism was not Trichomoniasis in the first place, it would not
have responded to Flagyl.
After the history review, I would proceed to a physical examination and in
this physical examination, I would look at the nature of the discharge and
if I suspect it could be other causes involved, I would do a High Vaginal
Swab as well for laboratory testing.
After the physical examination and swab, if the diagnosis is likely
Trichomoniasis, I would try a course of Tinidazole as well.